Alert archive / Arizona / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 33, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 24, 2010, 2:36 PM MST for La Paz County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2010, 2:36 PM MST (21:36 UTC)
- Expired
- Aug 24, 2010, 3:15 PM MST
- In force
- 39 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 2595 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:30 PM MST, 6 minutes earlier.
Area forecast discussion, Aug 24, 2:30 PM MST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
230 PM MST TUE AUG 24 2010
.UPDATE...UPDATED FIRE WEATHER DISCUSSION.
&&
.SYNOPSIS...
STRONG HIGH PRESSURE WILL RESULT IN HOT TEMPERATURES TODAY. SOME
MOISTURE RETURNS THIS EVENING...AND WILL COMBINE WITH THE HEAT TO
TRIGGER A ROUND OF SHOWERS AND THUNDERSTORMS FOR PORTIONS OF
SOUTHERN ARIZONA. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING
WINDS IN EXCESS OF 60 MPH. PRECIPITATION CHANCES FLUCTUATE ACROSS
THE ENTIRE SOUTHWEST THROUGH THURSDAY. A LARGE TROUGH APPROACHES THE
WEST COAST FRIDAY...AND WILL BRING A COOLING TREND TO THE DESERTS...
ALONG WITH CONTINUED PRECIPITATION CHANCES OVER THE HIGHER TERRAIN
OF SOUTH-CENTRAL ARIZONA THROUGH THE WEEKEND INTO EARLY NEXT WEEK.
&&
.DISCUSSION...
BACK DOOR FRONT CAPTURED TO SOME DEGREE IN IR SATELLITE IMAGERY...
MID-LEVEL CLOUD DECK/FRONTAL BOUNDARY STRETCHING ACROSS THE TEXAS
PANHANDLE/SOUTHERN NM AND INTO NORTHERN CHIHUAHUA MEXICO THIS
MORNING. UPPER LEVEL DISTURBANCES...COMPLETE WITH LIGHTNING...ARE
EMBEDDED IN THE ANTICYCLONIC FLOW ALONG THE AZ-NM BORDER EAST OF
KSOW...AND DOWN SOUTH IN SONORA MEXICO NEAR GUAYMAS. THESE FEATURES
INITIALIZE WELL WITH STREAMLINE ANALYSIS ON BOTH THE 24.12 GFS AND
NAM12 AND ARE PERCHED ALONG THE N-S AXIS OF THE 850MB THETA-E
GRADIENT.
THE BOUNDARY LAYER REMAINS QUITE MOIST OVER OUR EASTERN ZONES
DESPITE SOME MODEST DRYING OF THE AIRMASS...AS DEW POINTS CONTINUE
TO HANG IN THE UPPER 50S-LOW 60S. 12Z KPSR SOUNDING SHOWS 850MB
TEMPS AROUND 28C...NOTCHED UP A COUPLE OF DEGREES FROM YTD MORNING
AND NICELY REFLECTED IN THE 24-HOUR SURFACE TEMPERATURE TRENDS...
CURRENTLY RUNNING 2-4 DEGREES WARMER CWA-WIDE WITH TEMPS IN THE MID
TO UPPER 90S AT 9 AM MST. AS THE UPPER LEVEL HIGH STRENGTHENS AND
CENTERS OVER NORTHERN ARIZONA TODAY...SOME MODEST DRYING WILL TAKE
PLACE AND THE BOUNDARY LAYER WILL CONTINUE TO WARM...PUSHING MAX
TEMPERATURES INTO THE 110-115 RANGE FOR OUR LOWER DESERT LOCALES...
INCLUDING THE GREATER PHOENIX AREA. WITH THE DROP IN HUMIDITY...THE
HEAT INDEX MAY TREND DOWN AND BE CLOSER TO THE ACTUAL AIR TEMPS...
BUT THE TEMPS ALONE WILL EXCEED OUR HEAT CRITERIA SO THE EXCESSIVE
HEAT WARNING WILL REMAIN IN PLACE.
IN CONJUNCTION WITH THE HEAT...LAPSE RATES WILL STEEPEN OVER OUR
EASTERN ZONES. ADD MOISTURE AND THE INSTABILITY INCREASES
DRAMATICALLY TO SUPPORT THUNDERSTORMS LATER THIS AFTN/EVE...MAINLY
OVER THE HIGHER TERRAIN NORTH/EAST OF PHOENIX. THE WEAKENING IMPETUS
OF THE BACK DOOR COLD FRONT WILL HELP TRIGGER MORE STORMS OVER
E-SERN ARIZONA THROUGH THE DAY...AND THE E-NELY STEERING FLOWS
INCREASE UP TO 10-15 KTS...INCREASING THE POTENTIAL FOR STORMS TO
PROPAGATE WESTWARD INTO THE LOWER DESERTS THIS EVENING.
INHERITED POP/WX/ GRIDS FOR OUR EASTERN CWA/METRO PHOENIX AREA LOOK
TO BE ON TARGET FOR THIS EVENING. WITH A DEEP/WELL-MIXED BOUNDARY
LAYER THERE WILL ALSO BE A HEIGHTENED THREAT FOR SOME OF THESE
STORMS TO BE SEVERE...WITH STRONG DAMAGING OUTFLOW WINDS IN EXCESS
OF 60 MPH AND AREAS OF BLOWING DUST. NO CHANGES MADE TO THE FORECAST
AT THIS TIME.
PREVIOUS DISCUSSION...
FOR WEDNESDAY...MOISTURE WILL SLOSH WESTWARD THROUGH OUR ENTIRE
CWA...ALLOWING LOW TO MODERATE CAPE TO DEVELOP. POPS WERE INCREASED
ACROSS OUR WESTERN CWA AND WERE ACCENTED OVER THE DESERT MOUNTAINS
SINCE STORM MOTION WILL BE VERY WEAK. EXCESSIVE HEAT WARNING WILL BE
TRICKY...IF IT DOES TURN OUT TO BE VERY ACTIVE THIS EVENING
TEMPERATURES COULD TAKE A BEATING MORE SO THAN CURRENTLY FORECAST.
EVEN THEN...HEAT INDICES MAY EXCEED CRITERIA. REGARDLESS...WE WILL
CONTINUE WITH IT FOR NOW AND ASSESS ONCE THE EVENING UNFOLDS.
ANOTHER ACTIVE DAY POSSIBLE THURSDAY...PRIMARILY FOR OUR WESTERN
CWA...AS A POTENTIAL VORTICITY DISTURBANCE ROTATES THROUGH SOUTHERN
CALIFORNIA AND INTO NORTHERN ARIZONA. WE/VE RAISED POPS IN
ACCORDANCE WHERE FORCING FROM THIS SYSTEM AND INSTABILITY WILL BE
JUXTAPOSED...MAINLY EASTERN RIVERSIDE-LA PAZ-NORTHWEST MARICOPA
COUNTIES. STORM MOTION WILL BE TO THE NORTHEAST SO WHAT DOES DEVELOP
SHOULD MOVE INTO THE LAS VEGAS AND FLAGSTAFF FORECAST AREAS. AT THE
SAME TIME...WE SHOULD SEE SOME SIGNIFICANT DRYING ACROSS OUR EASTERN
CWA AS EASTERLY WINDS OUT OF NEW MEXICO BRING SOME DRY POST-FRONTAL
AIR IN. TEMPERED POPS BASED ON THAT SCENARIO.
MODELS REMAIN STEADFAST THAT THE LARGE TROUGH WILL MATERIALIZE ALONG
THE WEST COAST THIS WEEKEND. THIS SHOULD AT FIRST DRAW MOISTURE BACK
NORTH OUT OF MEXICO INTO ARIZONA THEN BRUSH IT EASTWARD. STILL
DIFFICULT THIS FAR OUT TO ASCERTAIN WHICH DAYS COULD BE MORE ACTIVE
THAN THE OTHERS BUT FROM FRIDAY INTO EARLY NEXT WEEK STORM MOTION
WILL REMAIN FROM THE SOUTH/SOUTHWEST...NOT EXACTLY FAVORABLE FOR OUR
CWA TO SEE WIDESPREAD ACTION. THUS POPS ARE NEAR OR SLIGHTLY ABOVE
CLIMATOLOGICAL VALUES. MOST NOTICEABLE IMPACT WILL BE A CONTINUED
REDUCTION IN TEMPERATURES WITH EVEN BELOW NORMAL VALUES POSSIBLE
LATE IN THE WEEKEND OR EARLY NEXT WEEK.
&&
.AVIATION...
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH
AIRFIELDS...STRONG HIGH PRESSURE ALOFT WILL KEEP SKIES MOSTLY CLEAR
THROUGH AT LEAST MIDNIGHT...AND KEEP WINDS RATHER LIGHT. SOME
INCREASE IN MAINLY HIGH CLOUDS FROM THE EAST ARE POSSIBLE WEDNESDAY
MORNING...WITH BASES GENLY AOA 14K FEET.
SOUTH CENTRAL AZ...INCLUDING KIWA AND KPHX...
APPEARS THAT THE STAGE IS BEING SET FOR AN ACTIVE
EVENING...CONVECTIVELY SPEAKING...OVER THE CENTRAL DESERTS.
WEAKENING BACKDOOR COLD FRONT MOVING INTO EASTERN ARIZONA WILL
ENHANCE STORM DEVELOPMENT OVER THE EASTERN AZ MOUNTAINS...AND LIGHT
EASTERLY STEERING WINDS WILL HELP MOVE STORMS OFF HIGHER TERRAIN AND
INTO THE DESERTS THIS EVENING.
HAVE BEEFED UP THE 18Z KPHX/KIWA TAFS BUT STOPPED SHORT OF ADDING
THUNDER INTO THE TEMPO GROUPS TONIGHT. HAVE MENTIONED VCTS INSTEAD.
LIGHT STEERING FLOW SHOULD KEEP STORMS OUT OF THE TAF SITES TIL 02Z
OR LATER. INVERTED VEE NATURE OF THE SOUNDINGS SUGGESTS STRONG WIND
AND BLOWING DUST POTENTIAL. MENTIONED VISIBILTY TO 2SM AT KIWA/3SM
AT KPHX. SHOULD CONVECTION DEVELOP AS PLANNED THE TAFS WILL NEED TO
BE UPDATED FOR STRONGER WIND AND LOWER VISIBILITY IN BLOWING DUST.
CIGS SHOULD STAY AT OR ABOVE 7K FEET UNLESS HEAVY RAINFALL DEVELOPS.
WILL CONTINUE TO MONITOR THIS POTENTIAL ACTIVE WEATHER PATTERN.
DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
A LOW PRESSURE SYSTEM MOVING INLAND ALONG THE WEST COAST WILL BRING
DRIER AIR INTO SOUTHEAST CALIFORNIA...ALONG WITH A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL
ARIZONA. AS THE SYSTEM GRADUALLY MOVES THROUGH THE REGION OVER THE
WEEKEND AND INTO EARLY NEXT WEEK...THE DRIER AIR WILL SPREAD SLOWLY
TOWARDS THE EAST...WITH THE SLIGHT CHANCE FOR SHOWERS AND STORMS
BECOMING CONFINED TO SOUTH CENTRAL ARIZONA. CHANCES FOR
THUNDERSTORMS WILL BE LIMITED TO THE HIGHER TERRAIN EAST OF PHOENIX.
THE PASSING LOW PRESSURE SYSTEM LEAD A GRADUAL COOLING TREND DURING
THE PERIOD WITH HIGH TEMPERATURES FALLING BELOW SEASONAL NORMALS BY
SUNDAY. BREEZY CONDITIONS ARE LIKELY ACROSS PORTIONS OF SOUTHEAST
CALIFORNIA AND SOUTHWEST ARIZONA FRIDAY THROUGH THE WEEKEND AS WELL.
MINIMUM HUMIDITIES IN THE LOWER DESERTS OF SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA WILL STEADILY LOWER THROUGH THE WEEKEND...WITH
READINGS DROPPING INTO SINGLE DIGITS TO MID TEENS BY SUNDAY.
MEANWHILE MINIMUM RH VALUES WILL STAY GENERALLY AT OR ABOVE 20
PERCENT THROUGH THE PERIOD ACROSS SOUTH CENTRAL ARIZONA.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST WEDNESDAY
AZZ022-023-027-028.
EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 8 PM MST
WEDNESDAY AZZ020-021-025-026.
CA...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 8 PM PDT
WEDNESDAY CAZ031>033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...MEYERS/INIGUEZ
AVIATION...CB
FIRE WEATHER...CB/MCLANEHazardous weather outlook, Aug 24, 5:30 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 530 AM MST TUE AUG 24 2010 AZZ022-023-027-028-251230- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 530 AM MST TUE AUG 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL ARIZONA...INCLUDING METRO PHOENIX...TODAY. AFTERNOON TEMPERATURES WILL REACH 108 TO 112 DEGREES WHICH IS WELL ABOVE NORMAL. FOR ADDITIONAL DETAILS PLEASE REFERENCE THE NON- PRECIPITATION WARNING PRODUCT. CHANCES FOR THUNDERSTORMS WILL INCREASE THIS EVENING AS A WEAKENING COLD FRONT APPROACHES FROM THE NORTHEAST AND INTERACTS WITH THE HOT AIRMASS OVER THE LOWER DESERTS. SOME STORMS COULD BE STRONG... PRODUCING LOCALIZED DAMAGING WINDS IN EXCESS OF 60 MPH...HEAVY RAINFALL AND FREQUENT LIGHTNING. THE STRONG WINDS COULD ALSO CAUSE AREAS OF DENSE BLOWING DUST TO DEVELOP THIS EVENING...WHICH WOULD HAVE THE POTENTIAL TO TEMPORARILY REDUCE VISIBILITY TO ONE MILE OR LESS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT THROUGH WEDNESDAY AS HEAT AND HUMIDITY PUSH HEAT INDICES ABOVE 110 DEGREES. FOR ADDITIONAL DETAILS PLEASE REFERENCE THE NON- PRECIPITATION WARNING PRODUCT. RELATIVELY COOLER TEMPERATURES AND HEAT INDICES ARE EXPECTED BY THURSDAY. SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEK. POTENTIAL STORM HAZARDS INCLUDE GUSTY WINDS AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-251230- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 530 AM MST TUE AUG 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR THUNDERSTORMS WILL INCREASE LATE THIS AFTERNOON AND INTO THIS EVENING AS A WEAKENING COLD FRONT APPROACHES FROM THE NORTHEAST AND INTERACTS WITH THE HOT AIRMASS OVER THE LOWER DESERTS. SOME STORMS COULD BE STRONG...PRODUCING LOCALIZED DAMAGING WINDS IN EXCESS OF 60 MPH...HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEK. POTENTIAL STORM HAZARDS INCLUDE GUSTY WINDS AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ031>033-251230- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 530 AM MST TUE AUG 24 2010 /530 AM PDT TUE AUG 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT AS TEMPERATURES WILL CLIMB INTO THE 110 TO 115 RANGE TODAY WHICH IS WELL ABOVE NORMAL. FOR ADDITIONAL DETAILS PLEASE REFERENCE THE NON- PRECIPITATION WARNING PRODUCT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT WEDNESDAY AS TEMPERATURES WILL CHANGE LITTLE. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED BEGINNING THURSDAY. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY. STRONGER STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 45 MPH AND LOCALIZED HEAVY RAINFALL...ALONG WITH FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ030-251230- JOSHUA TREE NATIONAL PARK- 530 AM PDT TUE AUG 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO WEATHER HAZARDS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY. STRONGER STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 45 MPH AND LOCALIZED HEAVY RAINFALL...ALONG WITH FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:23 PM MST | Special Weather Statement | PSR | Maricopa | 37 min |
| Aug 24, 3:25 PM MST | Special Weather Statement | PSR | 50 min | |
| Aug 24, 3:35 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 55 min |
| Aug 24, 4:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 48 min |
| Aug 24, 4:13 PM MST | Dust Storm Warning | PSR | 3 hr | |
| Aug 24, 4:20 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Aug 24, 4:45 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 60 min |
| Aug 24, 4:52 PM MST | Areal Flood Advisory | PSR | Maricopa | 113 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.